Missouri, 2012Damaging Wind in Missouri, June 16, 2012
June 16, 2012 · NWS LSX · 1 event in 1 county or zone
An upper level disturbance moved through the region, triggering isolated showers and thunderstorms. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region, triggering isolated showers and thunderstorms. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 5:34 PM CST, 47 minutes earlier.
Area forecast discussion, Jun 16, 5:34 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT SAT JUN 16 2012
.SHORT TERM...
ISSUED AT 338 PM CDT SAT JUN 16 2012
(TONIGHT)
MAIN FOCUS TONIGHT WILL BE ON THE THREAT OF THUNDERSTORMS. THE
COMBINATION OF GOOD HEATING TODAY AND DEEPER MOISTURE RESULTED IN
VERY UNSTABLE CONDITIONS ACROSS MUCH OF THE CWA BY NOON. ISOLATED
SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS PARTS OF EASTERN MO INTO
SOUTHWEST ILLINOIS AS AN EASTWARD PROPAGATING GRAVITY WAVE
INTERACTED WITH THIS AIR MASS PROVIDING WEAK ASCENT. COVERAGE OF
THESE STORMS HAS LARGELY DIMINISHED AS THE ASCENT HAS WEAKENED WITH
THE PASSAGE OF THE WAVE AND ALSO IN RESPONSE TO LESSER INSTABILITY
RESULTING FROM A MIXING IN THE DEEPENING BOUNDARY LAYER. THE
ATTENTION FOR THE REMAINDER OF THE AFTERNOON AND TONIGHT WILL TURN
TO THE REMNANT MCV NOW CENTERED IN NW MO AND APPROACHING COLD FRONT.
ENHANCED MESOSCALE LIFT ASSOCIATED WITH THE MCV HAS PRODUCED A GOOD
THUNDERSTORM CLUSTER ALONG THE SW IA/NW MO BORDER WITH MORE ISOLATED
COVERAGE SOUTHWARD. THIS FEATURE IS FORECAST TO TRACK EASTWARD THIS
EVENING AHEAD OF THE ENCROACHING COLD FRONT AND INTO NRN IL BY
MIDNIGHT. LIFT ASSOCIATED WITH IT AND A VEERING SWLY LLJ OF 25-35
KTS IS EXPECTED TO PROVIDE CONTINUED SUPPORT FOR THUNDERSTORMS
ACROSS NORTHERN MO INTO WEST CENTRAL IL THIS EVENING. THE MAIN
QUESTION IS HOW FAR SOUTH THE THUNDERSTORMS WILL MOVE. VIRTUALLY ALL
THE MODEL QPFS HAVE A GOOD SWATH OF MEASURABLE PRECIPITATION
TRANSLATING SOUTHWARD THROUGH THE NIGHT TO AT LEAST I-70. THE
CONVECTION ALLOWING MODELS AND ESPECIALLY RECENT RUNS OF THE HRRR
SUGGEST THERE WILL BE ADDITIONAL CONVECTION DEVELOPING FROM THE
AGITATED CU FIELD NOW EXTENDING FROM CHILLICOTHE TOWARDS EMPORIA KS
AND THIS ALONG WITH THE CLUSTER FURTHER NORTH WILL ORGANIZE INTO A
MCS THAT TRACKS SEWD. WHETHER IT IS A COMBINATION OF CONVECTION
ASSOCIATED WITH THE MCV AND CONVECTIVE OUTFLOWS OR LIFT AHEAD OF THE
FRONT ITSELF...IT IS HARD TO ARGUE AGAINST BRINGING LIKELY POPS DOWN
TO AROUND I-70.
GLASS
&&
.LONG TERM...
ISSUED AT 306 PM CDT SAT JUN 16 2012
(SUNDAY THROUGH SATURDAY)
SUNDAY'S WEATHER WILL DEPEND HEAVILY ON HOW CONVECTION DEVELOPS AND
MOVES TONIGHT AND HOW FAR SOUTH THE FRONT GETS ON SUNDAY. CURRENT
THINKING IS THAT THE FRONT WILL WASH OUT NEAR OR JUST NORTH OF THE
I-70 CORRIDOR. NAM/GFS/LOCAL WRF/SREF HAVE SOME EXTENT OF LINGERING
PRECIP DURING THE MORNING HOURS DOWN ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. THIS DOESN'T SEEM UNREASONABLE GIVEN THE
REMAINING SHORTWAVE ENERGY RIPPLING ALONG ALOFT DURING THE MORNING
AND THE RESIDUAL MOISTURE CONVERGENCE ON THE LOW LEVEL JET. HOWEVER
DISCRETE CONVECTIVE MODELS SUCH AS THE HRRR AND 4KM NCEP WRF LOOK
PRETTY DRY AFTER THE MCS LOSES STEAM LATE TONIGHT...THEN THE 4KM WRF
FIRES PRECIP DOWN OVER THE OZARKS DURING THE LATE AFTERNOON.
REGARDLESS...THINK THE BEST I CAN DO IS CHANCE POPS FOR
SUNDAY...UNSURE OF TIMING OR COVERAGE...BUT THERE IS CERTAINLY THE
POTENTIAL FOR PRECIP. SUNDAY NIGHT THE LOW LEVEL JET RAMPS UP AND
THE FRONT MOVES BACK NORTH. MODELS ARE SHOWING LIGHT QPF ON THE
NOSE OF THE WARM AIR ON AN AREA OF DECENT 850MB MOISTURE CONVERGENCE
OVER NORTHEAST MO/WEST CENTRAL IL DURING THE EVENING...SO HAVE
BUMPED UP TO CHANCE IN THOSE AREAS.
CONTINUING HOT AND DRY FORECAST FOR MONDAY AT LEAST THROUGH
WEDNESDAY. STRONG UPPER LEVEL HIGH BUILDS BACK INTO THE TENNESSEE
VALLEY WHICH SHOULD KEEP US STUCK IN SOUTHWEST FLOW. LOW TO MID 90S
DURING THE DAY AND LOW TO MID 70S AT NIGHT. SHOULD FEEL LIKE
SUMMER. MEDIUM RANGE MODELS ARE ADVERTISING A PATTERN SHIFT TOWARD
THE END OF THE WEEK WITH THE RIDGE TO OUR EAST BREAKING DOWN AND A
FROPA LATE THURSDAY OR FRIDAY. SHOULD BRING US COOLER TEMPERATURES
INTO NEXT WEEKEND AND A CHANCE FOR RAIN THURSDAY NIGHT AND FRIDAY.
CARNEY
&&
.AVIATION...
ISSUED AT 635 PM CDT SAT JUN 16 2012
A SWATH OF LOOSELY ORGANIZED THUNDERSTORMS HAS DEVELOPED THROUGH
THE AFTERNOON AND STRETCHED FROM NORTHEAST MISSOURI TO JUST WEST
OF COLUMBIA TO SEDALIA AT TAF ISSUANCE TIME. OVERALL THE CONSENSUS
OF THE GUIDANCE IS THAT THIS SYSTEM WILL MOVE EAST THROUGH THE
EVENING CONTAINING EMBEDDED STRONGER CELLS. THE MOST INTENSE
STORMS SHOULD DROP VSBYS BLO 3SM WITH CIGS BLO 3000 FT AND WILL
HAVE SOME GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL POTENTIALLY
IMPACT KUIN THROUGH 02-03Z AND KCOU THROUGH 03-04Z. IF THIS
ACTIVITY CAN MAINTAIN ITS CURRENT STATUS IT SHOULD MOVE INTO THE
ST LOUIS AREA IN THE 03-04Z TIME FRAME BUT THERE IS SOME
UNCERTAINTY IN THE TIMING...COVERAGE AND INTENSITY BY THIS TIME.
THE NEW TAF HAS THE POTENTIAL FOR STORMS IN THE ST LOUIS AREA
EARLIER THAN PREVIOUSLY BUT IS CONSERVATIVE ON THE INTENSITY. ALL
OF THIS ACTIVITY COULD DROP SOUTH/SOUTHEAST OF ST LOUIS BY 06-07Z
WITH DRY CONDITIONS AND VFR THEREAFTER. WINDS ARE SOMEWHAT
PROBLEMATIC WITH A GENERAL SHIFT TO MORE WESTERLY AFTER THE
PASSAGE OF THE STORMS AND THEIR BOUNDARY. A COLD FRONT WELL TO THE
NORTH IS EXPECTED TO MOVE THROUGH KUIN OVERNIGHT AND STALL THEN
LIFT BACK NORTHWARD ON SUNDAY MORNING. A MIX OF SCATTERED-BROKEN
CU AND SOME MID/HI CLOUDS ARE EXPECTED ON SUNDAY...WHILE PRECIPITATION
PROBABILITY AT ANY TAF SITE IS TOO LOW TO MENTION.
SPECIFICS FOR KSTL...
WATCHING LOOSELY ORGANIZED SWATH OF THUNDERSTORMS EXTENDING FROM
NORTHEAST MISSOURI INTO WEST CENTRAL MO. IF THIS ACTIVITY CAN
MAINTAIN ITS CURRENT STATUS IT SHOULD COULD IMPACT THE TERMINAL IN
THE 03-04Z TIME FRAME BUT THERE IS SOME UNCERTAINTY IN THE
TIMING...COVERAGE AND INTENSITY BY THIS TIME. THE NEW TAF HAS THE
POTENTIAL FOR STORMS EARLIER THAN PREVIOUSLY BUT IS CONSERVATIVE
ON THE INTENSITY. ALL OF THIS ACTIVITY COULD DROP SOUTH/SOUTHEAST
OF ST LOUIS BY 06-07Z WITH DRY CONDITIONS AND VFR THEREAFTER.
WINDS ARE SOMEWHAT PROBLEMATIC WITH A GENERAL SHIFT TO MORE
WESTERLY AFTER THE PASSAGE OF THE STORMS AND THEIR BOUNDARY. A
MIX OF SCATTERED-BROKEN CU AND SOME MID/HI CLOUDS ARE EXPECTED ON
SUNDAY...WHILE PRECIPITATION PROBABILITY AT ANY TAF SITE IS TOO
LOW TO MENTION.
GLASS
&&
.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS 72 88 73 95 / 60 40 30 5
QUINCY 68 87 70 93 / 70 30 30 5
COLUMBIA 69 89 70 93 / 70 40 20 5
JEFFERSON CITY 70 90 71 93 / 60 40 10 5
SALEM 71 86 71 92 / 50 50 20 5
FARMINGTON 70 88 68 91 / 40 40 10 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 16, 2:34 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT SAT JUN 16 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
334 PM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS PARTS OF THE AREA TONIGHT. SOME
STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY
THREAT. SOME LARGE HAIL MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY...WITH
STRONG STORMS POSSIBLE...CAPABLE OF SMALL HAIL AND STRONG GUSTY
WINDS.
THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR THE PERIOD FROM
THURSDAY THROUGH FRIDAY AS A COLD FRONT SLOWLY MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
CARNEY
In the hours before
Special weather statement, Jun 16, 4:39 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT SAT JUN 16 2012
MOZ041-042-050-162330-
AUDRAIN MO-BOONE MO-CALLAWAY MO-
539 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUDRAIN...NORTHERN
CALLAWAY AND NORTHERN BOONE COUNTIES UNTIL 630 PM CDT...
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF COLUMBIA...MOVING EAST AT 50
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CENTRALIA...
HALLSVILLE...
MURRY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
PHILLIPSON
Special weather statement, Jun 16, 5:06 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT SAT JUN 16 2012
MOZ041-042-162345-
AUDRAIN MO-BOONE MO-
606 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN AND NORTHERN
BOONE COUNTIES UNTIL 645 PM CDT...
AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF STURGEON...OR 13 MILES EAST
OF FAYETTE...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CENTRALIA...
STURGEON...
HALLSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
PHILLIPSON
Local storm report, Jun 16, 5:12 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL HARRISBURG 39.14N 92.46W
06/16/2012 E0.25 INCH BOONE MO TRAINED SPOTTER
&&
MILLERLocal storm report, Jun 16, 5:31 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 E HARRISBURG 39.14N 92.35W
06/16/2012 E0.70 INCH BOONE MO TRAINED SPOTTER
&&
MILLERSpecial weather statement, Jun 16, 5:31 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT SAT JUN 16 2012
ILZ097-098-MOZ036-170015-
CALHOUN IL-PIKE MO-PIKE IL-
631 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN COUNTY IN
SOUTHWEST ILLINOIS...AND SOUTHERN PIKE COUNTY IN WEST CENTRAL
ILLINOIS...AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 715 PM
CDT...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EOLIA...OR 11 MILES SOUTH OF LOUISIANA...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLARKSVILLE...
PLEASANT HILL...
BELLEVIEW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
PHILLIPSON
Local storm report, Jun 16, 5:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 SE HARRISBURG 39.10N 92.41W
06/16/2012 E0.25 INCH BOONE MO TRAINED SPOTTER
EST 40 TO 45 MPH GUST
&&
MILLERThunderstorm Wind, Boone
- When
- June 16, 6:21 PM CST
- Where
- Boone County, 2.53 mi W of Columbia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.951, -92.377
Thunderstorm winds caused isolated damage on the west side of Columbia. A large tree fell onto a house causing roof damage. Also, a retractable awning on a nearby house was snapped in half.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395202.